Hail, McLean
- When
- June 9, 3:42 PM CST to 3:45 PM CST
- Where
- McLean County, 0.47 mi E of Turtle Lake
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.520, -100.890
A two round severe event developed on the afternoon of June 9 and continued into the early morning hours of June 10. The first round started in the late afternoon of June 9 as a warm front lifted through central into eastern North Dakota and a dry line/cold front dropped towards south central North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A two round severe event developed on the afternoon of June 9 and continued into the early morning hours of June 10. The first round started in the late afternoon of June 9 as a warm front lifted through central into eastern North Dakota and a dry line/cold front dropped towards south central North Dakota. Scattered supercell thunderstorms developed from north central North Dakota into the James River Valley. These storms moved out of the area and were followed by the second round late at night, Storms moved into southwest North Dakota from Montana and strengthened in a high shear and moderate instability environment. The strongest wind gusts estimated at 90 mph occurred near Rugby in Pierce County, while the largest hail was baseball sized, and occurred in multiple locations along and near Interstate 94 in Stark County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 9, 2:02 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 302 PM CDT Fri Jun 9 2017 .SHORT TERM...(This evening through Saturday) Issued at 302 PM CDT Fri Jun 9 2017 Potential for significant severe weather exists this afternoon all the way through the overnight, with two separate regimes yielding potential hazards. ...Severe-Risk Number One... * Location/Timing...Along and east of Highway 83 from about 21 to 03 UTC. * Scenario/Technical Discussion...Strong surface pressure falls of 3 mb/3 hours are driving gusty south winds and moisture return this afternoon as a lee-side pressure trough moves eastward. The nose of low-level warm air advection is focused near Minot as of 19 UTC, where the trough intersects a warm front producing a triple point of air masses. Surface dewpoints are running a bit lower than expected based on earlier model guidance, and they have dropped from 59 to 54 F at Bismarck between 1830 and 1930 UTC, suggesting the richer moisture is relatively shallow and is susceptible to reduction via mix-out. An early look at our 19 UTC special sounding verifies earlier model expectations for a strongly veering wind profile with its associated deep-layer shear vectors oriented normal to the surface trough in favor of discrete supercells where convective initiation occurs. The main uncertainty is how many updrafts will be able to survive their trip to the LFC given lingering capping (also shown on our 19 UTC sounding). CAM guidance has been exceptionally consistent in advertising a high probability of supercell development on the nose of the greater warm air advection, near the triple point, in the Bottineau/Rolette/Pierce County area by late afternoon. In that area, large low-level hodographs with 0-1-km SRH of 150 m2/s2 support a tornado risk, tempered by MLLCL heights near 1500 m AGL (though lingering cloud cover could keep surface moisture content relatively more protected from mixing in those areas in support of lower LCL heights). Further south, guidance is widely dispersive in whether isolated supercells will form in south central ND, so confidence is lower, but if any storms do become established the environment will be characterized by MLCAPE of 2000 J/kg and 40 kt of 0-6-km bulk wind shear. There's long been a signal in sounding analog retrieval system output for very large hail in this setting. Again, though, only a few storms may develop, especially south of Highway 200, with this first severe risk. We greatly appreciate the research and academic groups, including NSSL and the College of DuPage, who are providing very useful sounding data across the area this afternoon as we determine when and where convective initiation will take place. ...Severe-Risk Number Two... * Location/Timing...Southwest and central North Dakota from about 03 to 12 UTC. The threat may be highest between Interstate 94 and Highway 2, but that area may be refined with later updates, with the most recent guidance suggesting the Interstate 94 corridor may be favored. * Scenario/Technical Discussion...Height falls aloft and an eastward-advancing cold frontal zone will likely generate deep, moist convection in southeast MT this evening with upscale growth and forward propagation downstream into ND overnight. It appears that late afternoon and early evening convection forced on the pre-frontal trough will not be widespread enough to overturn the instability axis over ND, and in fact the 12 UTC global suite and more recent RAP/HRRR iterations all suggest an enhanced elevated mixed layer pulse will surge into central ND in advance of the cold front, yielding very steep lapse rates of 8.5 C/km in support of MUCAPE from 1000-2000 J/kg despite low- level moisture that will not be particularly rich. Strengthening flow aloft will yield intense vertical wind shear with effective bulk wind differences of 60 to 70 kt. This scenario supports an outcome in line with today's CAM simulations with a mix of both supercells and small bowing complexes racing northeast across the area overnight. Even if the updrafts are elevated, the very strong environmental flow and downshear MCS propagation vectors of 70+ kt support potentially destructive winds. CAM solutions including the large majority of the 12-17 UTC HRRR cycles have shown updraft helicity values of 100-150 m2/s2 with these storms in support of significant-severe potential. Even the 12 UTC NSSL WRF-ARW depicts a similar signal, and its HAILCAST output shows potential for golfball or larger size hail suggesting that wind- driven hail damage is possible. Experimental time-lagged HRRR convective guidance also strongly supports overnight wind and hail risks. The main uncertainty is coverage of this round of severe storms and how far south they form, but both the 12 UTC NSSL WRF-ARW and 17 UTC deterministic HRRR suggest that the Interstate 94 corridor, including Bismarck/Mandan, could be in the risk area. Note that this synoptic and mesoscale scenario does resemble the June 16-17, 2016, event enough for it to be considered a viable analog, but that of course does not imply the outcome will be identical, particularly with regard to which areas are impacted. A cooler, but still warm, and breezy Saturday will follow in the wake of tonight's cold frontal passage. Steep mid-level lapse rates from cold advection aloft could yield a few showers north. Low-level drying will push afternoon humidities to 20 percent in parts of western and north central ND, but the spatio-temporal overlap of dry air, humidities, and dry fuels does not appear significant enough to warrant a red flag warning. .LONG TERM...(Saturday night through Friday) Issued at 302 PM CDT Fri Jun 9 2017 The main focus in the long term is on the dynamic and very strong upper-level low expected to lift from the Great Basin northward to Montana by Tuesday. The 12 UTC GFS and ECMWF both continue showing the greatest wrap-around moisture accompanying this wave remaining west of the local area in Montana. However, diffluent flow ahead of the wave Monday and early Tuesday will favor a wave of showers and storms lifting northward, with locally-heavy rain possible. A risk of severe weather will exist given strong wind fields and at least elevated instability north of a surface low that lifts northeast across the region. Depending on how far north the warm sector moves, surface-based storms are not out of the question. Finally, the close proximity of the cold-core low could favor a localized severe storm risk on Tuesday, as well. Thereafter, cooler and mainly dry cyclonic flow is likely during the latter parts of next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 302 PM CDT Fri Jun 9 2017 A low pressure system will move across the state today and tonight leading to the potential for strong to severe thunderstorms. Due to uncertainty in the timing and extent of coverage, only carried vicinity thunderstorms and showers. For this afternoon and evening, the best chances include north central ND, possibly impacting KJMS. Overnight, another round of showers and thunderstorms will move in rapidly from Montana. The main risks with these storms are very strong winds and large hail. Showers should exit the area during the morning with breezy westerly winds developing. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CJS LONG TERM...CJS AVIATION...JNS
Hazardous Weather Outlook National Weather Service Bismarck ND 353 PM CDT Fri Jun 9 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102100- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 353 PM CDT Fri Jun 9 2017 /253 PM MDT Fri Jun 9 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are expected this afternoon and evening across central North Dakota. Only a couple storms are expected to develop with this first round of severe weather, but they will be capable of producing very large, destructive hail to the size of tennis balls and damaging winds up to 70 mph. An isolated risk of tornadoes also exists. The threat with this first round of severe weather will be highest along and east of Highway 83 through 10 PM CDT. Tonight another round of severe thunderstorms will develop over southwest North Dakota and move rapidly northeast into central North Dakota. The main threat with these storms will be damaging winds up to 70 mph and hail up to the size of golf balls. Wind- driven large hail is possible. This threat will be highest between 10 PM CDT and 6 AM CDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is also a threat of severe thunderstorms Monday and Monday night, and a lingering threat of severe thunderstorms over parts of central North Dakota on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and tonight. CJS
Special Weather Statement National Weather Service Bismarck ND 435 PM CDT FRI JUN 9 2017 NDZ021-022-092200- McLean ND-Sheridan ND- 435 PM CDT FRI JUN 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN SHERIDAN AND EAST CENTRAL MCLEAN COUNTIES UNTIL 500 PM CDT... At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Mercer, or 15 miles northeast of Washburn, moving east at 25 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Mcclusky, Turtle Lake, Mercer, Denhoff and Hoffer Lake. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4733 10097 4749 10104 4782 10032 4734 10019 TIME...MOT...LOC 2135Z 249DEG 23KT 4745 10081 CJS
The Bismarck radar (KBIS), 84 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
26 hail, 8 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gust speed estimated by a COOP observer.
Very strong straight line winds occurred with a thunderstorm that moved from west of Rugby into Rugby. The strongest wind gust reported was an instantaneous, non-averaged measurement of 104 mph taken three miles west of Rugby by a research team from the National Severe Storms Laboratory, which would correlate to an estimated 87 mph 5-second average gust based upon past published research. Four miles west-northwest of Rugby a large, older barn collapsed. In Rugby, large evergreen trees were uprooted at the cemetery at the northwest end of town.
Wind driven hail caused damage to the home, barns, and vehicles. Multiple windows were shattered on the home causing damage inside.
Five windows were shattered by the hail.
Multiple car windshields were broken between mile marker 90 and 91 on Interstate 94.
The home suffered paint and window damage. The metal roof on the barn had dents. Holes were punched in corn storage bags and crop damage was reported around the area.
Thunderstorm wind gusts to 70 mph were estimated by a National Weather Service employee.
Thunderstorm wind gusts of 60 mph were estimated by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693303, 693304, 693305, 693307, 693309, 693310, 693311, 693312, 693317, 693347, 693348, 693349, 693350, 693351, 693352, 693353, 693354, 693355, 693356, 693357, 693358, 693359, 693361, 693362, 693363, 693360, 693364, 693365, 693366, 693367, 693368, 693369, 693370, 693371.